Don’t Be An Idiot

I considered writing this post as a parody of Fyodor Dostoyevsky’s novel The Idiot in which my ex-husband, replacing the novel’s protagonist, emerges from our bedroom (rather than a sanitarium) to find himself unfit for reality and decides that the only place he truly can thrive is in our basement (rather than a sanitarium).

I am not a bitter, angry ex-wife.  So, why would I want to compare my ex-husband to an idiot?

I just learned something about SSRIs and mental health this week.  I, therefore, want to pass it on to you so that you will pass it on to everyone you know particularly those who take SSRIs.

Did you know that you cannot just stop taking an SSRI? Sure, sure, the doctors tell us that it’s very bad to suddenly stop taking SSRIs, but isn’t that just doctor-y silliness? Don’t they just have to say things like that? Isn’t it just a matter of us feeling weird if we decide to stop? Hey! It’s our bodies, man! We decide! Plus, we can take it.  We can tolerate feeling weird.  If we’re taking SSRIs, then chances are we already feel weird.

Nope.  There is a very good reason you are never supposed to stop taking your SSRI medication cold turkey.  I’ll use my ex-husband as the case study.

My ex-husband told me last Friday night that he had discontinued his SSRI medication because he felt emotionally blunted.  He wanted to be able to emotionally process our separation and pending divorce.  The motivation is noble.  The action is destructive.  A week prior to this revelation, I noticed that he seemed off.  He was a bit more aggressive.  I noticed a rise in amygdala-driven responses.  I went on high alert.  Prior to this, he had been sleeping all the time.  If he was around, he was sleeping.  Suddenly, he was not sleeping.  He was leaving the house in the middle of the night and going on long drives.  He was sweating all the time.  He had also become impulsive.  He started spending money.  A lot of money.  Then, he went three days without sleeping.  He spent those nights cleaning.  If you know my ex-husband, then you know that this is alien-body-snatcher behavior.  That guy has never cleaned a thing.  Now, he’s cleaning the basement? At 4 in the morning while blasting TV on The Radio? He woke up everyone in the house.  What was going on?

I saw my therapist yesterday who happens to have a PhD in some kind of neuroscience, and I mentioned that my ex had stopped his SSRI cold turkey; he was now acting very strangely.  My therapist became very alarmed and said, “Wait, wait.  Back up.  He did what? Tell me what’s going on.”  I described his behavior.  I said that he almost looked manic.  My therapist said that he probably was.  He went on to say that stopping an SSRI suddenly can actually cause bipolar disorder in the brain where there was no bipolar mood disorder before.

Stop.  WHAT? Did you get that? Stopping an SSRI suddenly without tapering can actually cause the brain to become bipolar? 

Yes.  In fact, for some people, they have to be put on mood stabilizers to correct the damage they’ve done to their brains from suddenly stopping the SSRI.  And, in some cases, the damage is permanent.  Also? This is a medical emergency.  This is not a situation in which one calls a psychiatrist and waits a few months to get in.  This is an emergency room visit situation.

I came home and informed my ex, who is moving out in less than two weeks, that he needed to seek help STAT.  I told him what was going on in his brain.  He needed to call the Behavioral Health ER and ask for their advice at a minimum.  He needed a mood stabilizer to ease his symptoms.  He had not slept in days.  Well, if you are at all familiar with mania, then you’ll know that delusions of grandeur or, at a minimum, superiority is part of the whole manic package.  When I suggested that he take a step back and self-assess, he looked at me like I was the idiot.  Manic shmanic.  Who needed sleep? Who needed stability? Rapid cycling and lability are qualities that everyone wants in a happy life!

I have learned one thing in all my years of marriage: you can’t make anyone do anything.  I had to back off and let him run around the basement in his hypomanic haze.  He said something like, “I know what’s best for me.  I am not seeing another doctor,” as I went back upstairs.  What was that about delusions of grandeur? Clearly, he was doing so well!

Stopping an SSRI without tapering is extremely bad for the brain and dangerous.  Rapid cycling can cause suicidal ideation.  What’s more, people make terrible decision during manic episodes (like refusing to seek help).  It’s also very hard on the brain.  And, if you’re not bipolar to begin with, experiencing bipolar mood changes due to discontinuing a medication would be particularly frightening.  There are certain drugs that self-taper like Prozac.  Other SSRIs like Lexapro have very short half-lives in the body and are very dangerous to discontinue without tapering.

So, let my story be a warning.  Before you start an SSRI, know all your options and your reasons for doing so.  These are extremely powerful drugs.  Before you stop taking an SSRI, follow your doctor’s instructions for tapering to the letter.  You want your brain chemistry to be preserved.  I don’t know if my ex-husband’s brain will entirely recover from this choice.

Time will tell.

Advertisements